Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 4243  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
E-IJD® - CORRESPONDENCE
Year : 2022  |  Volume : 67  |  Issue : 3  |  Page : 317
A case of a bullous variant of iododerma


1 Department of Dermatovenereology, Hospital Garcia de Orta, Almada, Portugal
2 Department of Anatomic Pathology, Hospital Garcia de Orta, Almada, Portugal
3 Department of Dermatology, Hospital Universitário de Coimbra, Coimbra, Portugal

Date of Web Publication22-Sep-2022

Correspondence Address:
Frederico J P. Bonito
Department of Dermatovenereology, Hospital Garcia de Orta, Almada
Portugal
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijd.ijd_877_21

Rights and Permissions



How to cite this article:
P. Bonito FJ, Gouveia AI, Nogueira J, Cardoso JC, Alves J. A case of a bullous variant of iododerma. Indian J Dermatol 2022;67:317

How to cite this URL:
P. Bonito FJ, Gouveia AI, Nogueira J, Cardoso JC, Alves J. A case of a bullous variant of iododerma. Indian J Dermatol [serial online] 2022 [cited 2022 Oct 6];67:317. Available from: https://www.e-ijd.org/text.asp?2022/67/3/317/356766




Sir,

A 70-year-old woman with hypertension, end-stage chronic kidney disease (CKD) on haemodialysis and atrial fibrillation (AF) was admitted with a 1-day history of haemorrhagic blisters on her limbs and face. Three days before admission she underwent percutaneous left atrial appendage closure with intravenous iodinated contrast (217 mL of Ultravist 370(R) Bayer) as an AF treatment. A haemodialysis session was performed 48 h after the procedure. She reported one episode of haematemesis the day before admission. Physical examination showed coalescing haemorrhagic blisters and vesicles on the right upper limb [Figure 1]a, dorsal aspect of the hands, eyelids, nose and lips and bilateral conjunctival erythema [Figure 1]b. The remaining physical exam was normal. Laboratory studies indicated anaemia and elevated creatinine, similar to previous analyses. She was started on oral prednisone suspected of bullous Sweet's syndrome. Because she reported recent weight loss, we suspected paraneoplastic Sweet's syndrome and performed a thoraco-abdominopelvic computed tomography (CT) scan with contrast (80 mL of Ultravist370®) that revealed unspecific pulmonary nodules. She underwent haemodialysis 1 h after the exam. Histopathology of an intact bulla of the right arm showed a subepidermal blister with a mixed inflammatory infiltrate, necrosis, leukocytoclastic vasculitis and haloed structures in the dermis suggestive of iododerma [Figure 2]. Direct immunofluorescence of perilesional skin was negative. Blood or urine iodine levels were not measured. Weaning of prednisone was started after the diagnosis, and the lesions healed completely in 3 weeks.
Figure 1: (a) Multiple grouped vesicles and blisters with serohaemorrhagic content in the right arm. (b) Haemorrhagic vesicles on the lips and nose, and bilateral conjunctival erythema

Click here to view
Figure 2: (a) Subepidermal blister with ulceration and mixed inflammatory infiltrate, necrosis foci and areas with clear cells in the dermis (haematoxylin and eosin, ×40); (b) Leukocytoclastic vasculitis and numerous haloed structures (haematoxylin and eosin, ×400)

Click here to view


Iododerma is a halogenoderma of unknown prevalence that occurs after oral, topical or intravenous exposure to iodine-containing compounds.[1],[2] Common causes include iodinated contrast media injection and potassium iodide or amiodarone ingestion.[1] Iododerma typically presents as an acneiform pustular eruption, but vegetative plaques, ulcerous and nodular lesions have been reported.[2] This case depicts a bullous variant. The exact pathogenesis of iododerma is unknown, but it is considered a delayed-type hypersensitivity reaction to iodine, where delayed iodine clearance and consequent induction of neutrophil degranulation play a role.[3] Acute or chronic renal insufficiency is a well-known risk factor.[4] Iodine toxicity can cause multiple systemic findings, such as gastrointestinal bleeding, nodular pulmonary infiltrates[1] and conjunctivitis,[5] as seen in our patient, dysrhythmia, laryngeal oedema and salivary gland swelling.[1],[5] The diagnosis of iododerma depends on the clinical evaluation and exposure history.[4] Elevated blood or urine iodine levels support the diagnosis.[1] Histology shows a neutrophilic infiltrate in the dermis with exocytosis and intraepidermal abscess formation.[4] Haloed Cryptococcus-like structures, probably representing degenerating histiocytes, with or without vasculitis were recently described histological features.[1] Treatment is based on supportive measures, but topical and systemic steroids, diuretics and cyclosporine have been used in severe cases.[3],[4] In patients with end-stage CKD, scheduling haemodialysis to right after contrast administration can probably prevent iododerma, as seen in our patient, whose skin lesions did not recur when she underwent a contrasted CT scan followed by haemodialysis.

Further research is needed to understand the pathophysiology of iododerma.

As dermatologists, we should be aware of this polymorphic entity that can mimic disseminated infections, neutrophilic dermatoses or vasculitides, and can course with a multitude of systemic findings.

Acknowledgements

We thank Dr. Maria Rita Dias, Dr. Daniela Cruz and Dr. João Lourinho for providing clinical photographs of this case. We thank the patient for giving permission to publish this information.

Ethics committee/institutional review board's permission

We also declare that the study was assessed and approved by the institutional ethics committee/institutional review board.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Runge M, Williams K, Scharnitz T, Nakamura M, Eshaq M, Mancuso J, et al. Iodine toxicity after iodinated contrast: New observations in iododerma. JAAD Case Rep 2020;6:319-22.  Back to cited text no. 1
    
2.
Ogretmen Z, Sari S, Ermete M. Use of topical povidone-iodine resulting in a iododerma. Indian J Dermatol 2011;56:346-7.  Back to cited text no. 2
[PUBMED]  [Full text]  
3.
Young AL, Grossman ME. Acute iododerma secondary to iodinated contrast media. Br J Dermatol 2014;170:1377-9.  Back to cited text no. 3
    
4.
Stavert R, Bunick CG, Modi B, Robinson DM, Ibrahim O, Knopp E, et al. Vegetative plaques and hemorrhagic pustules. Iododerma. JAMA Dermatol 2013;149:1231-2.  Back to cited text no. 4
    
5.
Tasker F, Fleming H, McNeill G, Creamer D, Walsh S. Contrast media and cutaneous reactions. Part 2: Delayed hypersensitivity reactions to iodinated contrast media. Clin Exp Dermatol 2019;44:844-60.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (765 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed162    
    Printed4    
    Emailed0    
    PDF Downloaded70    
    Comments [Add]    

Recommend this journal